Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 18, NWS Jackson, KY

July 21, 2013Menifee County, Morgan County, Wolfe County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 21, 2013, 6:49 PM EDT for Menifee County, Morgan County, Wolfe County, Kentucky. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2013, 6:49 PM EDT (22:49 UTC)
Expired
Jul 22, 2013, 12:30 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Menifee County, KY, Morgan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 36 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:35 PM EDTFLASH FLOODPomeroyton, KYNEARBY CREEK SPILLED BANKS AND BEGAN RUNNING OVER JUMP OFF ROAD IN POMEROYTON AT RESIDENCE OF 911 DISPATCHER. REPORTED FLOODING OF YARD AND A GARDEN GETTING WASHED OUT. WATER HAS SINCE RECEEDED...BUT BRANCHES AND DEBRIS WERE STILL REPORTED IN ROAD AS OF 2030 E
Jul 21, 7:45 PM EDTHEAVY RAIN 3.77Ezel, KYTOTAL RAINFALL SINCE 1730 EDT. RAIN IS STILL FALLING BUT HAS LET UP IN INTENSITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WGUS53 KJKL 212249
FFWJKL
KYC165-175-237-220430-
/O.NEW.KJKL.FF.W.0018.130721T2249Z-130722T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
649 PM EDT SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL WOLFE COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  WEST CENTRAL MORGAN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 1230 AM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATED AS MUCH AS THREE INCHES OF    
  RAIN HAS FALLEN OVER EXTREME SOUTHEAST MENIFEE COUNTY...WITH TWO   
  TO THREE INCHES HAVING FALLEN OVER SOUTHWEST MORGAN AND NORTHERN   
  WOLFE COUNTIES. ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD        
  CONTINUE TO DEVELOP OVER THE WARNING AREA FOR THE NEXT ONE TO TWO  
  HOURS WITH RATES AS HIGH AS ONE TO TWO INCHES OF RAIN PER HOUR.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FRENCHBURG...ARNETT...ARTVILLE...DEHART...DENNISTON...EBON...
  EZEL...GOSNEYVILLE...GRASSY CREEK...HENRY...KELLACEY...KOREA...
  MARIBA...MAYTOWN...MIZE...MURPHYFORK...NEW CUMMER...NICKELL...
  OMER...PEKIN...POMEROYTON...RED RIVER GORGE...REXVILLE...STOLL...
  TOLIVER...TWENTYSIX...VALERIA...WELLINGTON AND WOODSBEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

&&

LAT...LON 3796 8333 3784 8331 3777 8360 3796 8366

$$

JMW
1 follow-up statement
043 
WGUS73 KJKL 220118
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EDT SUN JUL 21 2013

KYC165-175-237-220130-
/O.CAN.KJKL.FF.W.0018.000000T0000Z-130722T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENIFEE KY-MORGAN KY-WOLFE KY-
918 PM EDT SUN JUL 21 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL
WOLFE...WEST CENTRAL MORGAN AND SOUTHEASTERN MENIFEE COUNTIES IS 
CANCELLED...

HEAVY RAIN AND RESULTING EXCESS RUNOFF HAS ENDED OVER THE WARNED 
AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE 
BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3796 8333 3784 8331 3777 8360 3796 8366

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 5:46 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 21, 5:46 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
546 PM EDT SUN JUL 21 2013

.UPDATE...
ISSUED AT 544 PM EDT SUN JUL 21 2013

A CONTINUED LINE OF SCT TRAINING STORMS EXTENDS ACROSS THE NORTHERN
HALF OF THE CWA ALONG SOME WEAK HORIZONTAL BOUNDARY. PREVIOUS
FORECAST HAD SHOWERS ENDING OVER THE NW...BUT SO LONG AS THIS
BOUNDARY REMAINS IN PLACE...EXPECT ISOLATED TO SCT SHOWERS AND
THUNDERSTORMS TO CONTINUE OVER THIS AREA FOR THE NEXT COUPLE HOURS.
ALSO ADDED IN SOME ISOLATED POPS FOR SOME AREAS OVERNIGHT...MAINLY
BEFORE MIDNIGHT...BASED ON LATEST HI RES MODEL RUNS AND CURRENT
FORECAST TRENDS. ADDED CURRENT OBSERVATIONS INTO ONGOING FORECAST AS
WELL.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 325 PM EDT SUN JUL 21 2013

MORNING SHOWERS AND THUNDERSTORMS HAVE SHIFTED OFF TO THE SOUTH...BUT
THANKS TO SOME HEATING ACROSS THE EAST...ADDITIONAL SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED TO THE EAST OF JACKSON...TOWARDS
PRESTONSBURG AND INEZ. THIS ACTIVITY WILL SLOWLY PUSH EAST THROUGH
THE REST OF THE AFTERNOON AND EVENING BEFORE EXITING EASTERN
KENTUCKY. IN THE WAKE OF THIS ACTIVITY IT LOOKS LIKE A FAIRLY QUIET
MID TO LATE EVENING IS ANTICIPATED AS SUBSIDENCE AHEAD OF THE
APPROACHING TROUGH AXIS ACROSS THE CENTRAL PLAINS TAKES HOLD. HRRR IS
IN LINE WITH CONDITIONS QUIETING DOWN THIS EVENING. WITH THE SYNOPTIC
FORCING OVERSPREADING THE AREA LATE TONIGHT INTO TOMORROW
MORNING...WILL BRING A PERIOD OF HIGH POPS BACK INTO THE FORECAST.
GIVEN THE RAIN THIS AFTERNOON...AND POTENTIAL HEAVY RAIN WITH THE
SYNOPTIC FEATURE LATE TONIGHT...GOING TO CONTINUE ON WITH THE FLASH
FLOOD WATCH. IN FACT...THE NAM SPITS OUT MORE THAN AN INCH OF RAIN
ACROSS A GOOD CHUNK OF THE AREA LATE TONIGHT AND TOMORROW...SO THE
POTENTIAL FOR HEAVY RAIN CONTINUES. THIS IS ESPECIALLY TRUE WITH
PWATS SITTING UP AROUND 1.8-2.0 INCHES. GOOD SHOWER AND THUNDERSTORM
COVERAGE SHOULD CONTINUE TOMORROW AS THE MID LEVEL WAVE PUSHES EAST
ACROSS THE AREA. COVERAGE SHOULD DIMINISH TOMORROW EVENING INTO THE
NIGHTTIME HOURS...ALTHOUGH SHOWERS AND THUNDERSTORMS COULD CONTINUE
THROUGH TOMORROW NIGHT AS WELL. CERTAINLY AN ACTIVE PERIOD SETTING
UP.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 325 PM EDT SUN JUL 21 2013

THE MODELS ESSENTIALLY AGREE ON THE GENERAL EVOLUTION OF MID LEVEL
TROUGHING OVER THE OHIO VALLEY AND GREAT LAKES THROUGH THE EXTENDED.
HOWEVER...THERE REMAINS MUCH DISAGREEMENT WITH RESPECT TO TIMING AND
TRACKS OF THE VARIOUS SHORTWAVES THAT WILL MOVE THROUGH THE AREA
LATER THIS WEEK AND INTO NEXT WEEKEND. THE ECMWF TAKES A KEY ONE OF
THESE INTO THE OHIO VALLEY ON WEDNESDAY HELPING TO BOTTOM OUT THIS
FIRST ITERATION OF A TROUGH. ANOTHER FOLLOWS...THOUGH...RIGHT ON THE
HEELS OF THE FIRST...THAT NIGHT WHICH WILL SERVE TO SHIFT THE TROUGH
EAST OF KENTUCKY ALLOWING SOME BRIEF HEIGHT RISES INTO THE CWA TO
CLOSE OUT THE WORK WEEK. HEIGHTS WILL START TO FALL AGAIN ON
SATURDAY WHEN A RATHER STRONG WAVE WILL MOVE DUE EAST OUT OF THE
CENTRAL PLAINS AND TOWARD THE OHIO VALLEY. UNLIKE YESTERDAY...THIS
FEATURE HAS GAINED SOME SUPPORT FROM THE GFS...JUST NOT AS STRONG.
IN CONJUNCTION WITH THIS SATURDAY WAVE...ANOTHER SWEEPS DOWN FROM
SOUTH CENTRAL CANADA LATER THAT NIGHT INTO EARLY SUNDAY RESTORING A
DEEP TROUGH OVER THE REGION. GIVEN THE SIMILARITIES IN THE OVERALL
PATTERN...WILL FAVOR A CONSENSUS OF THE OPERATIONAL GFS AND ECMWF
SOLUTIONS AS A STARTING POINT FOR THE EXTENDED GRIDS.

SENSIBLE WEATHER WILL FEATURE A CONTINUATION OF THE SOUPY AND
UNSETTLED CONDITIONS FROM THE SHORT TERM INTO THE DAY TUESDAY. THIS
WILL MEAN A THREAT OF CONVECTION AND POSSIBLY EXCESSIVE RAIN FALL.
A FRONTAL BOUNDARY WILL START TO MOVE SOUTH THROUGH THE AREA LATER
THAT NIGHT AND ON WEDNESDAY AS LOW PRESSURE CONSOLIDATES OVER THE
MID ATLANTIC COASTAL STATES. HIGH PRESSURE AND SOMEWHAT DRIER AIR
WILL MOVE INTO KENTUCKY ON THURSDAY AND PROVIDE A WELCOMED CHANGE OF
AIR MASS AND BREAK FROM THE SHOWER AND THUNDERSTORM THREATS. THIS
HIGH WILL MOVE EAST ON FRIDAY AND FRIDAY NIGHT AS A NEW AREA OF LOW
PRESSURE TAKES SHAPE OVER THE CENTRAL PLAINS LOOKING TO SLIP INTO
KENTUCKY ON SATURDAY. THIS WILL BRING RENEWED CHANCES OF SHOWERS AND
THUNDERSTORMS TO EAST KENTUCKY FOR THE WEEKEND...ALONG WITH SOMEWHAT
COOLER TEMPS. THE SFC LOW ASSOCIATED WITH THIS LOOKS TO PASS THROUGH
ON SUNDAY WITH THE BEST PCPN EXITING LATER IN THE DAY...WHILE THE
COOLER AIR REMAINS TO START THE NEW WORK WEEK.

THE CR GRID LOAD CAME IN REASONABLE CONSIDERING THE DIFFERENCES IN
THE SPECIFICS FROM THE MODELS. DID NUDGE DOWN POPS A BIT FROM
THURSDAY INTO FRIDAY NIGHT...MORE TOWARD THE 00Z OPERATIONAL ECMWF.
ALSO...ADJUSTED OVERNIGHT LOWS A TAD FOR WEDNESDAY AND THURSDAY
NIGHTS TO HIGHLIGHT RIDGE AND VALLEY TEMPERATURE DIFFERENCES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 135 PM EDT SUN JUL 21 2013

A FRONTAL BOUNDARY DRAPED ACROSS THE AREA WILL CONTINUE TO PRODUCE
OCCASIONAL SHOWERS AND THUNDERSTORMS THROUGH THE REST OF TODAY. WHILE
A BREAK MAY OCCUR THIS EVENING...A SHORT WAVE TROUGH WILL PUSH ACROSS
THE AREA LATE TONIGHT INTO MONDAY BRINGING MORE WIDESPREAD RAIN TO
THE AREA. AS FOR THE REST OF THE DAY...BASED ON CURRENT RADAR
TRENDS...WOULD NOT ANTICIPATE MANY RESTRICTIONS AT THE TAF SITES AS
KLOZ AND SME ARE STUCK IN LIGHT RAIN AT THE MOMENT. BETTER
VISIBILITY/CEILING RESTRICTIONS WILL ARRIVE WITH THE SHORTWAVE LATE
TONIGHT AND DROPPED VISIBILITIES TO BETWEEN 1 AND 3 MILES WITH SOME
LOWER CIGS. WE WILL PROBABLY SEE A PERIOD OF LOWER VISIBILITIES AND
CEILINGS BUT WILL LET FUTURE TAF FORECAST HANDLE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...JMW
SHORT TERM...KAS
LONG TERM...GREIF
AVIATION...KAS
Hazardous weather outlook, Jul 21, 4:01 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
401 PM EDT SUN JUL 21 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-230000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
401 PM EDT SUN JUL 21 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. STORMS MOVING OVER THE
SAME AREAS COULD PRODUCE EXCESSIVE RAINFALL AND LEAD TO FLASH
FLOODING OF SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY AND AGAIN ON SATURDAY.
THROUGH MONDAY EVENING...STORMS MOVING OVER THE SAME AREAS COULD
PRODUCE EXCESSIVE RAINFALL AND LEAD TO FLASH FLOODING OF SMALL CREEKS
AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY RAINFALL AMOUNTS GREATER THAN AN INCH OR
ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN JACKSON.

KAS/GREIF

In the hours before

Local storm report, Jul 21, 4:35 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      NW ALVIN                37.64N 82.70W
07/21/2013                   FLOYD              KY   TRAINED SPOTTER

            ONE FOOT OF WATER IS FLOWING OVER WEDDINGTON LANE IN
            EMMA. THE WATER IS STILL FLOWING OVER THE ROADWAY.

&&

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:44 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more33 hr
Jul 21, 11:20 AM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Wayne6 hr
Jul 21, 2:33 PM EDTAreal Flood AdvisoryJKLFloyd, Martin, Pike4 hr
Jul 21, 3:19 PM EDTAreal Flood AdvisoryJKLFloyd, Pike3 hr
Jul 21, 3:24 PM EDTFlash Flood WarningJKLFloyd, Pike3 hr
Jul 21, 4:45 PM EDTAreal Flood AdvisoryJKLFloyd, Magoffin3 hr
Jul 21, 4:46 PM EDTAreal Flood AdvisoryJKLMagoffin, Morgan6 hr
Jul 21, 6:06 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Morgan and 1 more4 hr
Jul 21, 6:12 PM EDTAreal Flood AdvisoryJKLMenifee, Morgan, Wolfe6 hr
Jul 21, 6:23 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Wolfe67 min

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.